Georgia, 2003Flash Flood and Hail in Georgia, August 6, 2003
August 6, 2003 · NWS FFC · 4 events in 4 counties and zones
1 flash flood, 1 thunderstorm wind, 1 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 4:40 AM EST, 8 hours 15 minutes earlier.
Area forecast discussion, Aug 6, 4:40 AM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT WED AUG 6 2003
UPPER TROUGH OVER EASTERN STATES DEEPENS THIS PERIOD AS A SHORT WAVE
MOVES TO THE AREA THROUGH TONIGHT. SURFACE LOW PRESSURE CONTINUES
ACROSS NORTH GEORGIA TODAY AND GETS PUSHED A LITTLE S THURSDAY.
PLENTY OF MOISTURE OVER AREA THROUGH THE PERIOD AND EXCEPT FOR MAYBE
THE NE COUNTIES...THIS ENOUGH REASON TO KEEP THE 60% POPS GOING FOR
THIS AFTERNOON AND 40-50% THROUGH THURSDAY. OVERALL...ONLY LITTLE
CHANGE TO THE FORECAST.
.PRELIMINARY POINT TEMPS/POPS...
KATL 84 70 85 70 / 60 50 40 30
KAHN 87 70 87 69 / 50 50 40 40
KGVL 85 69 84 69 / 50 50 50 50
KRMG 86 69 87 69 / 60 50 40 30
KCSG 87 73 89 72 / 60 50 50 30
KMCN 89 71 89 70 / 60 50 50 40
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
.AVIATION DISCUSSION...LITTLE CHANGE IN AIR MASS FROM PREVIOUS DAYS.
HIGH LOW LEVEL MOISTURE REMAINS AND THERE SHOULD BE SOME SCATTERED
TO BROKEN LAYERS BELOW 1 THSD THIS MORNING. VISIBILITY 3 TO 5 MILES
IN FOG THIS MORNING...ONLY LOCALLY BELOW 3. EXPECT SCATTERED TO
BROKEN CLOUDS 3 TO 4 THSD BY 10 AM WITH UNRESTRICTED VISIBILITY.
ANOTHER SHORT WAVE ROTATING THROUGH UPPER TROUGH WILL AID
THUNDERSTORM DEVELOPMENT AGAIN MAINLY THIS AFTERNOON.
BDL
Hazardous weather outlook, Aug 6, 5:08 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EDT WED AUG 6 2003
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061606-
608 AM EDT WED AUG 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.
.SYNOPSIS...
AN UPPER TROUGH OF LOW PRESSURE WILL PERSIST OVER THE EASTERN
STATES. ANOTHER SHORT WAVE WILL ROTATE THROUGH THE TROUGH ACROSS
GEORGIA TODAY THROUGH TONIGHT. AT THE SURFACE...A MOIST UNSTABLE AIR
MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA.
.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE HEAVY RAIN WITH POSSIBLE FLOODING.
FREQUENT LIGHTNING AND DAMAGING WINDS CAN ALSO BE EXPECTED. THE BEST
CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM
NOON THROUGH 800 PM.
.DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA. HOWEVER...ONLY
ISOLATED THUNDERSTORMS WILL POSSIBLY BECOME SEVERE. DEWPOINTS WILL
REMAIN IN THE 70S. CAPES SHOULD RANGE FROM 1500 TO 2000 AND LIFTED
INDEX VALUES WILL RANGE FROM MINUS 2 TO MINUS 4.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Aug 6, 12:03 PM EST, 52 minutes before
GAZ002>007-011>013-019-020-030-031-041-061800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
103 PM EDT WED AUG 6 2003
...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND HEAVY RAIN IN
HARALSON...PAULDING...POLK...BARTOW...PICKENS...FLOYD...CHATTOOGA...
GORDON...GILMER...FANNIN...WALKER...WHITFIELD...CATOOSA AND MURRAY
COUNTIES UNTIL 200 PM EDT...
AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JUST EAST OF RINGGOLD...TO
ROME...TO BUCHANAN...MOVING EAST AT 25 MPH. THIS LINE WILL MOVE
ACROSS DALTON...CALHOUN...CARTERSVILLE...AND DALLAS THROUGH BY
130 PM...AND INTO BLUE RIDGE...ELLIJAY...AND TALKING ROCK BY 200 PM.
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ARE LIKELY WITH THESE
STORMS. DUE TO THE HEAVY RAIN...FLOODING OF LOW AREAS AND SMALL
STREAMS IS POSSIBLE. ALSO...WIND GUSTS TO NEAR 45 MPH ARE POSSIBLE
IN THE STRONGER STORMS ALONG WITH INTENSE CLOUD TO GROUND LIGHTNING.
Special weather statement, Aug 6, 12:17 PM EST, 38 minutes before
GAZ052-066-061815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EDT WED AUG 6 2003
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS...INTENSE LIGHTNING...
AND VERY HEAVY RAIN IN TROUP AND HEARD COUNTIES UNTIL 215 PM EDT...
AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 18 MILES WEST OF FRANKLIN...TO
JUST WEST OF WEST POINT...MOVING EAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...WINDS GUSTING TO NEAR 45
MPH...AND VERY HEAVY RAIN ARE LIKELY WITH THESE STORMS. DUE TO THE
HEAVY RAIN...FLOODING OF LOW LYING AREAS IS POSSIBLE.
Local storm report, Aug 6, 12:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT WED AUG 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM DANIELSVILLE GA WIND DAMAGE
08/04/03 MADISON A FEW TREES DOWN.
REPORTED BY MADISON
COUNTY 911.
1030 PM COMMERCE GA WIND DAMAGE
08/04/03 JACKSON A FEW TREES DOWN.
REPORTED BY JACKSON
COUNTY 911.
1030 PM HOMER GA WIND DAMAGE
08/04/03 BANKS A FEW TREES DOWN.
REPORTED BY BANKS COUNTY
911.Event by event
1 flash flood, 1 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Flash Flood, Gordon
- When
- August 6, 12:55 PM EST to 3:45 PM EST
- Where
- Gordon County, Calhoun
- Reported by
- POST OFFICE
- Coordinates
- 34.503, -84.876 (the zone’s center; the record gives no point)
The United States Post Office in Calhoun reported that several roads in the city were flooded with around one foot of water on them. Mail couriers in the area were having difficulty navagating the flooded roadways.
Thunderstorm Wind, Cherokee
- When
- August 6, 2:10 PM EST
- Where
- Cherokee County, Holly Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.167, -84.500
The Cherokee county Emergency Management Director reported that several trees had been blown down.
Hail, Spalding
- When
- August 6, 2:19 PM EST
- Where
- Spalding County, Griffin
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.250, -84.267
The Griffin Police Department reported penny-sized hail.
Heavy Rain, Pulaski
- When
- August 6, 5:30 PM EST
- Where
- Pulaski County, Hawkinsville
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.232, -83.476 (the zone’s center; the record gives no point)
The Pulaski county Emergency Management Director reported that a 14-year old male fell into a rain-swollen drainage ditch. He was subsequently swept away and carried nearly two blocks away from where he fell in. He was killed instantly. Approximately 2.5 inches of rain had fallen in the area in just a 45 to 60 minute period of time. High water was also reported on several roads in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6, 2003$262,000 · 50 kt wind · 5 events
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Tornado in North Carolina, August 6, 2003$50,000 · F0 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
- Lightning Strike in Alabama, August 6, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332884, 5374499, 5374498, 5374500.